Texas, 2023

Hail in Texas, April 27, 2023

April 27, 2023 · NWS CRP · 2 events in 2 counties and zones

Isolated thunderstorms formed near a weak boundary in the morning. A storm produced quarter to ping pong ball sized hail near Woodsboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated thunderstorms formed near a weak boundary in the morning. A storm produced quarter to ping pong ball sized hail near Woodsboro. Another storm produced golf ball sized hail south of Benavides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 27, 5:35 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 27, 5:35 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
635 AM CDT Thu Apr 27 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 318 AM CDT Thu Apr 27 2023

Key Messages:

- Isolated strong to severe thunderstorms possible this morning, with
  a Marginal to Slight risk. Damaging winds and large hail are
  the primary threats.

An upper level low will continue an eastward progression across the
Southern Plains today while pushing a frontal boundary through South
Texas this morning. A convective line in association to this front
is already making its way through southern portions of EWXs area and
should be approaching our CWA within the next few hours. Isolated to
scattered showers and thunderstorms are expected to impact the
region beginning as early as 09-11Z for northern portions of the
CWA, while reaching the coast between 12-14Z. The northern half of
the CWA remains under a Marginal risk for severe weather through 12Z
this morning. A Marginal to Slight risk is then introduced for the
southeastern half of the CWA after 12Z this morning. Isolated strong
to severe thunderstorms will be possible through the morning hours
owing to the combination of enough moisture (PWATs in the 1.4-1.6"
range), moderate to high instability (MUCAPE ~2500-3550 J/kg),
convergence along the boundary and little to no CIN. Given the
amount of instability available large hail and damaging winds (DCAPE
values ~700-1000 J/kg) will be the primary hazards with this
activity. In terms of rainfall accumulations, these will generally
remain less than a half an inch for most areas, but localized higher
amounts will be possible near the stronger storms.

Convective chances are expected to come to end by 18Z inland, with a
few showers and storms remaining possible across the coastal waters
for a couple more hours afterwards. Surface high pressure will
settle in behind the front, with rain-free conditions then
persisting through Friday. Winds will shift northward in the wake of
the boundary today, but a weak to moderate onshore flow will return
by Friday. No additional hazards are anticipated through the short-
term period.

Temperatures will be slightly cooler today with highs generally
ranging in the 80s area wide. Overnight lows tonight will range from
the upper 50s across portions of the Victoria Crossroads to near 70
along the coast. Friday will be very warm with highs forecast to
reach the mid to upper 90s across portions of the Brush Country and
Rio Grande Plains, with temperatures in the 80s across the east.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 318 AM CDT Thu Apr 27 2023

The GFS/ECMWF remain consistent with respect to the timing/position
of an upper level disturbance predicted to move across the region
Friday night through Saturday night. Continue to expect this
disturbance and corresponding cold front to generate at least
elevated convection Friday night/Saturday morning over the CWA, and
the SPC maintains a Marginal to Slight risk for severe convection
associated with this convection (the GFS deterministic run maintains
a prediction of BRN values in the supercell category in advance of
the front Friday night). WPC depicts a Marginal risk of excessive
rainfall associated with this convection (expected high CAPE/shear
decreases rainfall efficiency, yet the NAM predicts PWAT values near
the 99th percentile for April over the CWA and the RFC FFG Mosaic
depict rainfall rate threshold of 2 to 3 inches per hour, which
could be met). Drier/cooler conditions are expected Saturday
afternoon/Sunday. The combination of anticipated wind and relative
humidity values may result in at least an Elevated fire weather
conditions over portions of the Brush Country/Rio Grande Plains
Saturday afternoon after frontal passage. After the foregoing upper
disturbance moves east Saturday night, a synoptic pattern associated
with subsidence/drying is predicted to persist over the region
Sunday through Wednesday (approximately N-S upper ridge axis
remaining west of the CWA). Below normal PWAT values are predicted
for Sunday/Monday. Increasing onshore flow/moisture expected
Tuesday/Wednesday. Strong CIN (deterministic GFS) expected to
preclude convection Tuesday, yet parcels more likely to reach their
LFCs Wednesday and thus anticipate isolated convection Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Thu Apr 27 2023

Conditions have remained at generally VFR/MVFR levels across most
terminals, with the exception of ALI, where LIFR conditions have
developed due to fog formation. Expecting a mixture of MVFR/IFR
conditions to persist for a couple more hours, with a gradual
return to VFR by this afternoon. A frontal boundary is currently
moving through the region with isolated to scattered showers
developing ahead and along it. A few strong storms will remain
possible with this activity. Drier conditions will arrive by the
afternoon and VFR is expected through the end of the TAF cycle.
Winds are currently shifting out of the north, and a weak to
moderate northerly flow will continue through this evening. Winds
will be light and variable overnight.

&&

.MARINE...
Issued at 318 AM CDT Thu Apr 27 2023

Isolated to scattered showers and thunderstorms will be possible
across the coastal waters today, some storms may become strong to
severe this morning. Winds will shift northward behind a boundary
today, but will remain at weak to moderate levels. A weak to
moderate onshore flow will resume by Friday. Dry conditions can
be expected tonight through Friday. An upper level disturbance
and associated cold front are expected to generate scattered
convection late Friday night and Saturday. Moderate to strong
offshore flow/building seas anticipated for Saturday and Saturday
night. Subsiding wind/seas Sunday, followed by weak to moderate
onshore flow beginning Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  64  84  62 /  40   0   0  70
Victoria          81  59  84  61 /  50   0   0  70
Laredo            86  68  93  62 /  30   0  10  60
Alice             84  62  88  61 /  40   0   0  70
Rockport          82  68  80  63 /  50   0   0  70
Cotulla           89  66  97  62 /  30   0  10  60
Kingsville        85  63  88  62 /  40   0   0  70
Navy Corpus       82  70  82  64 /  40   0   0  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...ANM
LONG TERM....WC
AVIATION...ANM/88
Hazardous weather outlook, Apr 27, 4:00 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
500 AM CDT Thu Apr 27 2023

TXZ229>234-239>247-342>347-442-443-447-281000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
500 AM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible across portions of
South Texas this morning with damaging winds and large hail being
the primary hazards. Marginal to Slight risk of severe thunderstorms
in effect through this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms Friday night through Saturday morning. Some
storms could become strong to severe. Locally heavy rainfall and
isolated flash flooding may also occur.

Elevated fire weather conditions may occur Saturday afternoon over
portions of the Rio Grande Plains and Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-281000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
500 AM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms Friday night through Saturday morning. Some
storms may become strong to severe.

Small Craft Advisory conditions Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

88/87

In the hours before

Special weather statement, Apr 27, 4:36 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
536 AM CDT Thu Apr 27 2023

TXZ234-271100-
Victoria TX-
536 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern
Victoria County through 600 AM CDT...

At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Salem, or 9 miles north of Victoria, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Victoria, Inez, Fordtran, Salem, Victoria Detar Hospital North and
Victoria Mall.

This includes the following highways...
 US Highway 59 between mile markers 622 and 628.
 US Highway 77 between mile markers 560 and 574.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2906 9694 2902 9683 2892 9679 2892 9678
      2890 9676 2889 9673 2887 9673 2885 9702
      2905 9706 2910 9698
TIME...MOT...LOC 1036Z 260DEG 27KT 2896 9696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BF
Special weather statement, Apr 27, 7:29 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
829 AM CDT Thu Apr 27 2023

TXZ239-240-271400-
Webb TX-Duval TX-
829 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of southwestern Duval
and southeastern Webb Counties through 900 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jim Hogg County Airport, or 7 miles northwest of Hebbronville, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Realitos and Bruni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2743 9891 2760 9867 2736 9840 2734 9852
      2734 9855 2736 9856 2736 9859 2734 9859
      2734 9862 2736 9863 2735 9880 2727 9880
      2727 9887
TIME...MOT...LOC 1329Z 322DEG 12KT 2739 9876

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BF
Special weather statement, Apr 27, 7:51 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
851 AM CDT Thu Apr 27 2023

TXZ241>243-271415-
Jim Wells TX-Inland Nueces TX-Inland Kleberg TX-
851 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of southwestern Nueces,
central Jim Wells and northwestern Kleberg Counties through 915 AM
CDT...

At 850 AM CDT, Doppler radar was tracking a strong thunderstorm over
Alice, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alice, Robstown, Ben Bolt, Alfred-South La Paloma, Alice Acres,
Banquete, Alfred, Agua Dulce and Lake Alice.

This includes US Highway 281 between mile markers 670 and 686.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2772 9823 2793 9791 2778 9768 2745 9800
TIME...MOT...LOC 1350Z 319DEG 15KT 2772 9804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BF
Special weather statement, Apr 27, 8:05 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
905 AM CDT Thu Apr 27 2023

TXZ240-271430-
Duval TX-
905 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of south central Duval
County through 930 AM CDT...

At 905 AM CDT, Doppler radar was tracking a strong thunderstorm near
Las Lomitas, or near Hebbronville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramirez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9852 2734 9852 2734 9855 2736 9856
      2736 9859 2734 9859 2734 9862 2736 9863
      2736 9869 2747 9861 2732 9829 2726 9834
      2726 9851
TIME...MOT...LOC 1405Z 305DEG 17KT 2736 9860

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BF

The radar

The Corpus Christi radar (KCRP), 99 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Duval

When
April 27, 8:10 AM CST to 8:14 AM CST
Where
Duval County, 2.4 mi NNE of Ramirez
Measured
1.75 in hail
Reported by
Public
Coordinates
27.384, -98.410

Public reported golf ball sized hail occurred near Concepcion, to the south of Benavides.

Hail, Refugio

When
April 27, 8:35 AM CST to 8:37 AM CST
Where
Refugio County, 1.4 mi ENE of Woodsboro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
28.240, -97.310

Spotter reported hail from quarter to ping pong ball size in Woodsboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106729, 1095778.